Georgia, 2008

Hail and Damaging Winds in Georgia, July 21, 2008

July 21, 2008 · NWS FFC · 26 events in 21 counties and zones

An upper trough was deepening over the Ohio Valley. High pressure aloft over the southeast United States was weakening and shifting west into the southern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$218,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper trough was deepening over the Ohio Valley. High pressure aloft over the southeast United States was weakening and shifting west into the southern plains. The atmosphere across north and central Georgia became very unstable during the afternoon as temperatures soared into the mid 90s with dewpoints in the low and mid 70s. This combined with weak mesoscale boundaries set the stage for scattered to numerous thunderstorms to develop by mid-afternoon. The hot temperatures allowed the activity to continue well into the evening and beyond sunset. The activity initially began around the periphery of the upper high to the west in east Georgia then spread southward from Tennessee into north Georgia later and continued propagating southward during the evening hours. Several downbursts were reported resulting in a number of downed trees and power lines, especially across north and east Georgia. A few marginal severe hail events were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 2:36 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 21, 2:36 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT MON JUL 21 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
SLOW COOLING OF TEMPERATURES ALOFT...ALONG WITH DEEP MOISTURE
BEING ADVECTED INTO THE REGION...HAS ALLOWED FOR THE RETURN OF SCATTERED
AFTERNOON CONVECTION TODAY...MAINLY ACROSS CENTRAL AND SOUTH
GEORGIA. DO NOT EXPECT THIS ACTIVITY TO LAST MUCH PAST SUNSET...SO
DO NOT HAVE ANY MENTION OF RAIN CHANCES OVERNIGHT TONIGHT. FOR
TOMORROW AFTERNOON...DEEP TROPICAL MOISTURE WILL HAVE RETURNED TO
THE AREA...AND WITH A WEAK FRONT PUSHING THROUGH TENNESSEE SHOULD
SEE BETTER THUNDERSTORM STORM CHANCES RETURN TO NORTH GEORGIA
THEN. AS WE MOVE INTO WEDNESDAY...THE 500 MB LOW OVER THE EASTERN
GREAT LAKES WILL DIP A LITTLE FURTHER SOUTH...SETTING US UP INTO A
MORE ACTIVE NORTHWEST FLOW AND HELPING PUSH THE FRONT INTO THE
STATE IN THE MORNING. WITH PRECIPITABLE WATER VALUES APPROACHING 2
INCHES FOR WEDNESDAY...DOES LOOK LIKE WE WILL SEE RATHER
WIDESPREAD THUNDERSTORM COVERAGE ACROSS MOST OF THE AREA BEGINNING
RATHER EARLY IN THE DAY UP NORTH NEAR THE FRONT. DOES NOT LOOK
LIKE THERE WILL BE ANY ORGANIZED SEVERE WEATHER DURING THE SHORT
TERM...AS 0 TO 6 KM SHEAR STAYS AT OR BELOW 20 KT. INSTEAD...WE
WILL BE DEALING WITH THE DIURNALLY DRIVEN ISOLATED SEVERE PULSE
STORMS FOR THE MOST PART DURING THIS PERIOD.

IN THE AREA OF TEMPERATURES...DECIDED TO STICK CLOSE TO
PERSISTENCE PLUS ONE OR TWO DEGREES FOR LOWS TOMORROW. GIVEN THAT
TODAY WILL LIKELY BE THE WARMEST DAY OF THE WEEK...EXPECT
TEMPERATES OVERNIGHT TO REMAIN VERY MILD...WITH TRADITIONALLY
WARM LOCATIONS LIKE ATLANTA AND COLUMBUS STRUGGLING TO MAKE MUCH
BELOW 75. AFTER THAT...WE HAVE ONE MORE UNSEASONABLY WARM DAY ON
TAP FOR TUESDAY...BEFORE 850 TEMPERATURES GO BACK BELOW 20 C FROM
WEDNESDAY ON. THIS WILL SEND TEMPERATURES BACK TO NORMAL THROUGH
THE REST OF THE FORECAST.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE LONG TERM WILL BE MARKED BY A RATHER PERSISTENT WEATHER
PATTERN...AS THE RIDGE OVER THE INTER MOUNTAIN WEST BUILDS AND THE
LOW OVER THE EASTERN GREAT LAKES WILL BE SENDING MULTIPLE IMPULSES
OUR DIRECTION IN THE NORTHWEST FLOW. EXTENDED MODELS IN GOOD
AGREEMENT IN ONE AREA THROUGH THIS PERIOD...IT WILL BE FAIRLY
ACTIVE IN THE SOUTHEAST UNITED STATES. WHERE THIS ACTIVITY WILL BE
CONCENTRATED FROM DAY-TO-DAY IS STILL A BIT OF AN UNKNOWN...AS THE
FRONT THAT MOVES INTO THE REGION ON WEDNESDAY WILL MEANDER AROUND
THE SOUTHEAST THROUGH THE EXTENDED PERIOD. THIS WILL ACT AS A
FOCUS FOR CONVECTION DURING THE AFTERNOON THROUGH THE
EXTENDED...HOWEVER AT THIS POINT IT IS DIFFICULT TO SAY WHERE THIS
WILL BE ON A DAILY BASIS...SO WILL STICK WITH BROAD BRUSH POPS. AS
WAS MENTIONED IN THE SHORT TERM...850 TEMPS WILL STAY BELOW 20
C...SO EXPECT NEAR NORMAL VALUES THROUGH THE EXTENDED.

&&

MG

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  97  72  90  67 /   5  20  20  30  20
ATLANTA         75  94  74  86  70 /   5  20  20  30  20
BLAIRSVILLE     68  88  68  81  63 /  10  30  40  40  10
CARTERSVILLE    69  94  68  87  66 /  10  20  30  40  20
COLUMBUS        74  96  74  92  73 /  10  20  10  50  30
GAINESVILLE     73  92  70  86  68 /  10  20  30  40  20
MACON           71  98  73  91  71 /  10  20  10  50  30
ROME            70  96  73  89  67 /  10  30  30  40  20
PEACHTREE CITY  68  94  68  89  66 /   5  20  20  40  20
VIDALIA         73 100  73  92  73 /  10  20  10  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50
Hazardous weather outlook, Jul 21, 2:58 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT MON JUL 21 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
358 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE CONTINUED OVER NORTH AND CENTRAL GEORGIA. A WEAK
TROUGH EXTENDED ACROSS THE NORTHERN PORTION OF THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DISCUSSION...
HIGH PRESSURE CONTINUED OVER GEORGIA TODAY. HOWEVER...A WEAK
TROUGH EXTENDED ACROSS THE NORTHERN PORTION OF THE STATE. THIS
COMBINED WITH AFTERNOON HEATING HAS PROVIDED ENOUGH INSTABILITY
TO HELP TRIGGER ISOLATED THUNDERSTORMS OVER PORTIONS OF NORTH AND
CENTRAL GEORGIA. MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LIMITS...HOWEVER A THUNDERSTORM MAY PULSE BRIEFLY TO SEVERE WITH
GUSTY WIND AND POSSIBLE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH

SUNDAY..SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 12:58 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT MON JUL 21 2008

GAZ104-211830-
158 PM EDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER COUNTY
UNTIL 230 PM EDT...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF LESLIE...MOVING SOUTH AT 22 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SUMTER COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE COBB...LESLIE AND DE SOTO. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 21, 2:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT MON JUL 21 2008

GAZ061-062-074>076-211945-
319 PM EDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WASHINGTON...
JEFFERSON...GLASCOCK...HANCOCK AND WARREN COUNTIES UNTIL 345 PM
EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JEWELL...MOVING SOUTH AT 8 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK AND WARREN COUNTIES
THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MAYFIELD...JEWELL...WARTHEN...HAMBURG STATE PARK AND MITCHELL. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 21, 2:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT MON JUL 21 2008

GAZ061-062-074>076-212030-
355 PM EDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WASHINGTON...
JEFFERSON...GLASCOCK...HANCOCK AND WARREN COUNTIES UNTIL 430 PM
EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMBURG STATE PARK...MOVING SOUTH AT 6 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK AND WARREN COUNTIES
THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JEWELL...HAMBURG STATE PARK...CULVERTON...MITCHELL...EDGE
HILL....WARTHEN...TENNILLE...SANDERSVILLE AND DAVISBORO. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 76 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 21, 3:30 PM EST to 3:40 PM EST
Where
Hancock County, 3 mi NW of Sparta to Sparta
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.301, -83.017

The Hancock County 911 Center reported that up to four trees were down, a couple on power lines.

Hail, Hancock

When
July 21, 3:35 PM EST to 3:39 PM EST
Where
Hancock County, 2 mi NW of Sparta to Sparta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.291, -83.004

The Hancock County Emergency Management Director observed penny-sized hail in downtown Sparta at the court house.

Thunderstorm Wind, Catoosa

When
July 21, 5:33 PM EST to 5:35 PM EST
Where
Catoosa County, 2 mi N of Ft Oglethorpe to 1 mi S of Ft Oglethorpe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.979, -85.270

The public reported that eight apple and peach trees were snapped off and a flag was blown off a flag pole in the Fort Oglethorpe area.

Thunderstorm Wind, Twiggs

When
July 21, 5:45 PM EST to 6:02 PM EST
Where
Twiggs County, 1 mi W of Jeffersonville to Dry Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.680, -83.367

The Twiggs County 911 Center reported that several trees and power lines were blown down along U.S. Highway 80 between Jeffersonville and Dry Branch. Radar data clearly showed a downburst in this area with base velocities in excess of 60 mph in this area.

Thunderstorm Wind, Toombs

When
July 21, 5:55 PM EST to 6:02 PM EST
Where
Toombs County, 2 mi ENE of New Branch to New Branch
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.091, -82.218

The Toombs County Emergency Management Director reported that many trees and power lines were blown down in a small area just east-northeast of New Branch from a thunderstorm downburst. Georgia Highways 56 and 178 were both blocked from downed trees. In addition, the roof was blown off an abandoned mobile home in the area.

Thunderstorm Wind, Walker

When
July 21, 6:00 PM EST to 6:05 PM EST
Where
Walker County, 0.73 mi NW of Cooper Hgts to Kensington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.807, -85.389

The Walker County 911 Center reported that a roof was blown off a barn along Georgia Highway 136 northwest of LaFayette and landed in the middle of the highway. Numerous trees were also down in the same general area.

Hail, Twiggs

When
July 21, 6:10 PM EST to 6:15 PM EST
Where
Twiggs County, 2 mi SE of Dry Branch to Dry Branch
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.730, -83.606

The Twiggs County Emergency Management Director reported penny-sized hail from the Dry Branch area along the Bibb/Twiggs county line.

Thunderstorm Wind, Walton

When
July 21, 6:10 PM EST to 6:15 PM EST
Where
Walton County, Gratis to 5 mi NE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.880, -83.670

The public reported that many trees and power lines were blown down in the far northeast corner of the county near the Oconee county line.

Hail, Bibb

When
July 21, 6:14 PM EST to 6:15 PM EST
Where
Bibb County, Dry Branch
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.750, -83.630

The Twiggs County Emergency Management Director reported penny-sized hail in the Dry Branch area long the Bibb/Twiggs county line.

Thunderstorm Wind, Bleckley

When
July 21, 6:15 PM EST to 6:25 PM EST
Where
Bleckley County, 5 mi S of Cochran to 6 mi S of Cochran
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
32.308, -83.350

The Bleckley County 911 Center reported that several trees and power lines were blown down in the far southwest corner of the county, south of Cochran near the Dodge and Pulaski county lines. One barn also suffered significant damage.

Hail, Bleckley

When
July 21, 6:20 PM EST to 6:25 PM EST
Where
Bleckley County, 5 mi S of Cochran to 6 mi S of Cochran
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.308, -83.350

The public observed quarter to half dollar-sized hail in the far southern part of the county, south of Cochran, near the Dodge and Pulaski county lines. At least one vehicle was damaged as a result.

Thunderstorm Wind, Murray

When
July 21, 6:30 PM EST to 7:00 PM EST
Where
Murray County, Cisco to Holley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.950, -84.730

The Murray County 911 Center reported that many trees and power lines were down across the county. Radar data suggests that most of this occurred in the western half of the county.

Thunderstorm Wind, Whitfield

When
July 21, 6:30 PM EST to 7:00 PM EST
Where
Whitfield County, Dawnville to Tilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.820, -84.870

The Whitfield County Emergency Management Director reported that several trees and power lines were down across the eastern portion of the county near the Murray county line.

Hail, Clarke

When
July 21, 7:08 PM EST to 7:20 PM EST
Where
Clarke County, 1.5 mi ENE of Whitehall to 4 mi SE of Whitehall
Measured
0.88 in hail
Reported by
Public
Coordinates
33.908, -83.346

The public observed penny to nickel-sized hail in southern Clarke county, just south of the University of Georgia and the city of Athens in the Whitehall area.

Thunderstorm Wind, Dodge

When
July 21, 7:10 PM EST to 7:30 PM EST
Where
Dodge County, Chauncey to Rhine
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.100, -83.070

The Dodge County Emergency Management Director reported that thunderstorm downburst winds resulted in significant damage to property, trees, and power lines across the southern part of the county, including the cities of Chauncey, Milan, and Rhine. Much of the damage was concentrated near Georgia Highway 165. On McCraine Lane in Chauncey, the roof of a house was damaged, a barn was damaged, and a storage shelter was destroyed. Several trees and power lines were also down at this residence. On Georgia Highway 165 between Chauncey and Rhine, the Faith Ministries building sustained damage to the back wall and roof. Also on Georgia Highway 165 between Chauncey and Rhine, a grain bin was destroyed. Finally, along Oak Grove Church Road and Friendship Road, also between Chauncey and Rhine, several barns sustained damage along with minor damage to homes and power service lines.

Thunderstorm Wind, Oconee

When
July 21, 7:10 PM EST to 7:11 PM EST
Where
Oconee County, 1.5 mi ENE of Watkinsville to 1.5 mi E of Watkinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
33.878, -83.376

The public reported that two grain silos on South Milledge Road between Watkinsville and the Clarke county line were blown over onto the road. Several power lines were also down in the area.

Thunderstorm Wind, White

When
July 21, 7:14 PM EST to 7:23 PM EST
Where
White County, Robertstown to 1 mi E of Stovall Mill
Measured
39 kt (45 mph) estimated gust
Property damage
$750
Reported by
COOP Observer
Coordinates
34.720, -83.730

The Sautee Cooperative Observer conducted a damage survey across the north and east part of the county and found three large trees down, two down on the highway just east of Sautee on Georgia Highway 17 and another along Georgia Highway 255 east of Stovall Mill. Several tree limbs and branches were also down between Robertstown, Cleveland, and areas east of Sautee.

Thunderstorm Wind, Telfair

When
July 21, 7:25 PM EST to 7:30 PM EST
Where
Telfair County, 0.5 mi N of Lumber City to 1.5 mi SSW of Lumber City
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.937, -82.680

The Telfair County 911 Center reported that up to four trees were down in the Lumber City area, one of which was actually in Wheeler county. One of the trees were down on a roadway. In addition, one power line was also down in the area.

Hail, Newton

When
July 21, 7:40 PM EST to 7:44 PM EST
Where
Newton County, Alcovy to 1.5 mi S of Alcovy
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -83.780

The public observed penny to quarter-sized hail in northeast Newton county near Alcovy.

Hail, Oconee

When
July 21, 7:40 PM EST to 7:48 PM EST
Where
Oconee County, Farmington to 5 mi SE of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
33.780, -83.420

The public observed quarter-sized hail in southern Oconee county. Radar data indicated that this was mostly in the Farmington area southward toward the Greene county border.

Thunderstorm Wind, Oglethorpe

When
July 21, 7:51 PM EST to 8:05 PM EST
Where
Oglethorpe County, Crawford to Maxeys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.880, -83.150

The Oglethorpe County 911 Center reported that up to seven trees were blown down along Georgia Highway 77.

Thunderstorm Wind, Morgan

When
July 21, 7:56 PM EST to 8:00 PM EST
Where
Morgan County, 4 mi W of Madison to 6 mi SE of Centennial
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.580, -83.540

The Morgan County 911 Center reported that several trees and power lines were blown down in the western part of the county west of Madison and southeast of Centennial.

Thunderstorm Wind, Oconee

When
July 21, 7:57 PM EST to 8:02 PM EST
Where
Oconee County, 4 mi SE of Allen to 5 mi SE of Allen
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.889, -83.481

The Oconee County 911 Center reported that a couple of trees and power lines were down in the southeast part of the county, southeast of Watkinsville.

Thunderstorm Wind, Jasper

When
July 21, 8:10 PM EST to 8:40 PM EST
Where
Jasper County, Farrar to Gladesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.470, -83.630

The Jasper County 911 Center reported that at least a dozen trees were blown down across the county as thunderstorms moved across the county from north to south.

Thunderstorm Wind, Putnam

When
July 21, 8:20 PM EST to 9:00 PM EST
Where
Putnam County, Reids Crossroads to Flat Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.400, -83.420

The Putnam County Emergency Management Director reported that numerous trees and power lines were blown down throughout the county. Wind gusts were estimated to be 60 mph.

Thunderstorm Wind, Crawford

When
July 21, 10:00 PM EST to 10:11 PM EST
Where
Crawford County, 5 mi W of Musella to 8 mi E of Musella
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.800, -84.116

The Crawford County 911 Center reported that many trees were down across the northern end of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126508, 126507, 126510, 126514, 126913, 126511, 126895, 126914, 126896, 126515, 126517, 126899, 126900, 126902, 126901, 126903, 128399, 126904, 126905, 126907, 126909, 126906, 126908, 126910, 126911, 126912.